Alert archive / Colorado / Winter Storm Watches in 2006

Winter Storm Watch 2, NWS Pueblo, CO

January 14, 200617 counties in Colorado

NWS Pueblo, CO issued this winter storm watch at Jan 14, 2006, 3:50 PM MST for 17 counties in Colorado. It took effect at Jan 15, 2006, 11:00 PM MST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2006, 3:50 PM MST (22:50 UTC)
In effect from
Jan 15, 2006, 11:00 PM MST
Expired
Jan 16, 2006, 5:00 PM MST
In force
18 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Baca County, CO, Bent County, CO, Chaffee County, CO, Costilla County, CO, Crowley County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.8 hours before the alert went out and 370 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Jan 14, 2:12 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jan 14, 2:12 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
212 PM MST SAT JAN 14 2006

.SHORT TERM...
(TONIGHT AND SUNDAY)

...SIGNIFICANT SNOW OVER THE SOUTHWEST MOUNTAINS SUNDAY...

DEVELOPING SYSTEM OVER CALIFORNIA WILL MOVE INTO THE GREAT BASIN ON
SUNDAY. WEST TO SOUTHWEST FLOW AHEAD OF THE SYSTEM HAS RESULTED IN
EXTENSIVE LEE STRATUS OVER THE PLAINS. THIS WILL HELP MODERATE TEMPS
OVER THE NEXT 24 HOURS. NOTHING OVERLY IMPRESSIVE ABOUT THE
SYSTEM...BUT DEEP MOISTURE AND SW WINDS OF 20-30 KTS OVER THE
MOUNTAINS SHOULD BE MORE THAN SUFFICIENT TO MEET WARNING CRITERIA
OVER THE SAN JUANS AND LA GARITAS. LOW LEVEL TEMPS FROM MINUS 10 TO
MINUS 15 CELSIUS WILL ALSO HELP SNOW TOTALS. NCEP QPF OF .6 INCHES
FOR SUNDAY ALONG WITH LOCAL SNOW MODEL ESTIMATES OF 8-10 INCHES LOOK
REASONABLE FOR THE 12 HOUR PERIOD. SNOW WILL BE HEAVIEST DURING THE
DAY WITH HIGHEST ACCUMULATIONS OVER WOLF CREEK AND CUMBRES PASSES
AND SLOPES TO THE SOUTHWEST...WHERE OVER A FOOT OF SNOW IS LIKELY.
CONVERTED THE WATCH TO A WARNING FOR THE SAN JUANS AND LA GARITAS.
MORE DIFFICULT QUESTION IS EXTENT OF SNOW OVER THE NORTHERN RANGES.
MODEL QPF IS FAIRLY LOW BUT THINK THAT ADVISORY CTITERIA OF 4-6
INCHES IS ATTAINABLE GIVEN THE OROGRAPHICS AND MOISTURE...SO ISSUED
AN ADVISORY FOR THE SAWATCH AND MOSQUITO RANGES. WINDS DIE DOWN
PRETTY QUICKLY AFTER 00Z MONDAY BUT MOISTURE REMAINS IMPRESSSIVE
UNTIL MONDAY MORNING...SO LEFT HEADLINES UP THROUGH MIDNIGHT SUNDAY
FOR THE SOUTH AND MONDAY MORNING FOR THE NORTH. STILL SOME
UNCERTAINTY WITH REGARDS TO HOW THE SYSTYEM WILL
EVOLVE...ESPECIALLY THE EXTENT OF UPSLOPE FLOW AND WHETHER OR
WHERE THE UPPER LOW CUTS OFF. ETA12 SUGGESTS THAT LIGHT PRECIP
COULD BEGIN OVER THE PALMER DIVIDE AS EARLY AS SUNDAY
AFTERNOON...SO BOOSTED POPS A BIT OVER THAT REGION. ROSE

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

...STORM CONTINUES SUNDAY NIGHT INTO MONDAY...

SUNDAY NIGHT THROUGH MONDAY NIGHT...NAM AND GFS CONTINUE TO AGREE
ON THE GENERAL CHARACTERISTICS OF THE STORM. SOUTHERN SHORTWAVE
AMPLIFIES AS IT MOVES OVER NORTHERN NEW MEXICO WHILE A STRONG
SURFACE CYCLONE DEVELOPS IN KANSAS. A 8 TO 12 HOUR PERIOD OF DEEP
NORTHEAST UPSLOPE DEVELOPS OVER THE PLAINS AND EASTERN MOUNTAINS
SUNDAY NIGHT AND MONDAY. STRONG NORTHERLY WINDS DEVELOP BEHIND THE
CYCLONE WITH 700MB WINDS APPROACHING 50 KNOTS OR STRONGER DURING
THE DAY. AN AREA OF QG LIFT ALONG WITH A DEVELOPING WEAK TROWAL
SUGGEST THE POTENTIAL FOR SIGNIFICANT PRECIPITATION OVER PORTIONS
OF THE PLAINS. WINTER STORM WATCHES HAVE BEEN ISSUED FOR THE
EASTERN MOUNTAINS EASTWARD FOR LATE SUNDAY THROUGH MONDAY.

OVER THE EASTERN MOUNTAINS...NORTH TO NORTHEAST FLOW AT 700MB OF
40 TO 50 KNOTS WILL PROVIDE GOOD OROGRAPHICS BEHIND THE SURGE WITH THE
POTENTIAL FOR HEAVY SNOW. PERIOD OF GOOD OROGRAPHICS IS ABOUT 6 TO
9 HOURS LONG...BUT WITH SNOWFALL RATES OF 1 TO 2 INCHES AN HOUR
THERE IS A GOOD CHANCE OF REACHING WINTER STORM WARNING SNOW
AMOUNTS...ESPECIALLY IN REGIONS FAVORED BY DEEP NORTHEAST UPSLOPE
FLOW.

FOR THE INTERSTATE 25 CORRIDOR...SETTING UP FOR A DEEP NORTHERLY
FLOW SNOW EVENT WITH PRECIPITATION SHADOW FOR KCOS TO KPUB
REGIONS. WITH THE SNOW AND STRONG NORTHERLY WINDS...MONUMENT HILL
CAN BE VERY NASTY WITH BLOWING AND DRIFTING SNOW. OTHER AREAS WHICH
TYPICALLY HAVE PROBLEMS WITH STRONG NORTHERLY WIND SNOWSTORMS ARE FROM
ABOUT COLORADO CITY SOUTHWARD TO NEW MEXICO BORDER. SNOWFALL
AMOUNTS WILL BE LESS IN SOUTHERN EL PASO AND NORTHERN PUEBLO
COUNTIES...BUT IF A FEW INCHES MANAGE TO FALL STRONG WINDS CAN
STILL MAKE FOR BAD CONDITIONS.

ON THE PLAINS...IT IS VERY LIKELY THAT NORTH WINDS OF 20 TO 30 MPH
WITH HIGHER GUSTS WILL DEVELOP. MAIN QUESTION IS THE AMOUNT OF
SNOW. 12Z NAM HAD OVER 0.5 INCHES OF QPF OVER PORTIONS OF THE
PLAINS...AND A QUICK LOOK AT THE 18Z NAM HAVE EVEN HIGHER AMOUNTS.
WITH THE QG FORCING AND TROWAL DEVELOPMENT...THERE IS THE
POTENTIAL FOR AT LEAST SEVERAL INCHES OF SNOW OVER PORTIONS OF THE
PLAINS. WITH THE STRONG WINDS...THERE IS THE POTENTIAL FOR
SIGNIFICANT BLOWING AND DRIFTING.

I WILL KEEP ANY MENTION OF BLIZZARD OUT OF THE PRODUCTS FOR NOW.
HOWEVER...WITH 700MB WINDS OF 50 KNOTS THE POTENTIAL FOR BLIZZARD
CONDITIONS WILL HAVE TO BE MONITORED.

FOR SOUTHWEST AND CENTRAL MOUNTAINS...SEE SHORT TERM DISCUSSION
FOR ENDING OF WARNINGS/ADVISORIES FOR CENTRAL AND SOUTHWEST MOUNTAINS.

TUESDAY...SYSTEM MOVES OUT. WITH THE POTENTIAL FOR SNOW ON THE
GROUND AND WITH CHILLY AIR ALOFT...I COOLED MAXIMUMS TO FOLLOW
OTHER OFFICES.

WEDNESDAY THROUGH SATURDAY...NEXT DISTURBANCE IS SET TO MOVE OVER
THE REGION SOMETIME AROUND THURSDAY. ENSEMBLES AND VARIOUS RUNS
OF THE GFS HAVE A WIDE RANGE OF TIMING AND STRENGTHS WITH THIS
SYSTEM. ENSEMBLE MEANS HAD THE TROUGH OVER COLORADO ON THURSDAY
WITH GENERAL ZONAL FLOW FRIDAY AND SATURDAY. I ONLY ADJUSTED THE GRIDS IN
THIS PERIOD FOR BETTER CONSISTENCY. GENERAL IDEA OF SOME SNOW IN
THE CENTRAL MOUNTAINS AN NEAR CLIMATOLOGICAL TEMPERATURES LOOK
GOOD. --WOLYN--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON
FOR COZ089-COZ093>099.

SNOW ADVISORY FROM 12 PM SUNDAY TO 6 AM MST MONDAY FOR COZ058-
COZ059-COZ060-COZ063-COZ064.

WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON
FOR COZ072>082.

WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON
FOR COZ083>COZ088.

WINTER STORM WARNING FROM 6 AM TO 11 PM MST SUNDAY FOR COZ065-
COZ066-COZ067-COZ068.

&&

44/06
Hazardous weather outlook, Jan 14, 7:04 AM MST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
704 AM MST SAT JAN 14 2006

COZ058>089-093>099-151415-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
704 AM MST SAT JAN 14 2006

...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE
SUNDAY NIGHT FOR THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

GENERALLY LIGHT SNOW SHOWERS ARE EXPECTED OVER PORTIONS OF THE
WESTERN AND CENTRAL MOUNTAINS LATER TODAY AND TONIGHT WITH THE SNOW
BECOMING MORE WIDESPREAD AND HEAVIER BY SUNRISE SUNDAY.  AT THIS
TIME...GENERALLY 3 INCHES OR LESS OF SNOW IS EXPECTED BY SUNRISE
SUNDAY...MAINLY OVER THE HIGHER ELEVATIONS OF THE SAN JUAN
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL BECOME HEAVY SUNDAY MORNING OVER THE EASTERN SAN JUAN
AND LA GARITA MOUNTAINS...WITH SNOW SPREADING OVER THE CENTRAL
MOUNTAINS BY AFTERNOON. SIGNIFICANT SNOWFALL IS EXPECTED...WITH
AMOUNTS OVER A FOOT POSSIBLE BY EARLY MONDAY MORNING IN THE
EASTERN SAN JUAN AND LA GARITA MOUNTAINS. OVER THE EASTERN
MOUNTAINS AND PLAINS...SNOW SHOWERS WILL DEVELOP OVER THE
MOUNTAINS IN THE AFTERNOON...WITH STEADIER SNOW OVER ALL THE AREA
BY LATE SUNDAY EVENING. SNOWFALL WILL CONTINUE THROUGH MIDDAY
MONDAY...THEN TAPER TO SNOW SHOWERS AND FLURRIES FROM WEST TO EAST
DURING MONDAY AFTERNOON. SIGNIFICANT SNOWFALL IS POSSIBLE OVER THE
EASTERN MOUNTAINS...WITH LIGHTER AMOUNTS ON THE PLAINS.

ANOTHER WEATHER SYSTEM WILL BRING A CHANCE OF SNOW TO MUCH OF THE
AREA...BEGINNING WEDNESDAY NIGHT AND CONTINUING THROUGH FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE LATER TONIGHT OVER PORTIONS OF THE EASTERN SAN JUAN
MOUNTAINS.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 5:01 AM MSTWinter Storm WatchPUBConejos, Mineral, Rio Grande, Saguache48 hr
Jan 14, 3:50 PM MSTSnow AdvisoryPUBChaffee, Lake, Saguache37 hr
Jan 14, 3:50 PM MSTWinter Storm WarningPUBConejos, Mineral, Rio Grande, Saguache37 hr

Nearby

Winter Storm Watches in Colorado, 2006Every winter storm watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.